Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 222, NWS Goodland, KS

July 27, 2011Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2011, 7:10 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2011, 7:10 PM MDT (01:10 UTC)
Expired
Jul 27, 2011, 7:51 PM MDT
In force
41 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
2861 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KGLD 280110
SVRGLD
COC017-063-280215-
/O.NEW.KGLD.SV.W.0222.110728T0110Z-110728T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT WED JUL 27 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 815 PM MDT

* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF WILD HORSE...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILD HORSE AND AROYA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3879 10317 3900 10317 3922 10314 3913 10274
      3861 10295 3863 10318
TIME...MOT...LOC 0110Z 196DEG 20KT 3873 10308
WIND...HAIL 60MPH 1.00IN
$$

JLUNDQUI
3 follow-up statements
708 
WWUS53 KGLD 280128
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT WED JUL 27 2011

COC017-063-280215-
/O.CON.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/
CHEYENNE CO-KIT CARSON CO-
728 PM MDT WED JUL 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 815 PM MDT...

AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WILD HORSE...AND WAS MOVING
NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILD HORSE AND AROYA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3876 10317 3879 10317 3900 10317 3922 10314
      3913 10274 3874 10290
TIME...MOT...LOC 0128Z 196DEG 20KT 3882 10305
WIND...HAIL 60MPH <.50IN
$$

FOLTZ
381 
WWUS53 KGLD 280145
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT WED JUL 27 2011

COC017-063-280215-
/O.CON.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/
CHEYENNE CO-KIT CARSON CO-
745 PM MDT WED JUL 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 815 PM MDT...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WILD HORSE...AND WAS MOVING
NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT
  CARSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3913 10274 3878 10293 3882 10310 3922 10314
TIME...MOT...LOC 0145Z 197DEG 17KT 3889 10302
WIND...HAIL 60MPH <.50IN
$$

FOLTZ
070 
WWUS53 KGLD 280151
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT WED JUL 27 2011

COC017-063-280201-
/O.CAN.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/
CHEYENNE CO-KIT CARSON CO-
751 PM MDT WED JUL 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING 
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 3913 10274 3878 10293 3882 10310 3922 10314
TIME...MOT...LOC 0151Z 197DEG 17KT 3892 10301
$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:00 PM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 27, 5:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED JUL 27 2011

.DISCUSSION...
308 PM MDT FRI JUN 3 2011

17Z WATER VAPOR IMAGERY CONTINUING TO SHOW UPPER LEVEL RIDGE LOCATED
OVER CENTRAL CONUS WITH AXIS GENERALLY ACROSS THE UPPER/MID MISS
VALLEY AND TROUGH PROGRESSING ACROSS PAC NORTHWEST WITH SW FLOW
ALOFT IN BETWEEN OVER CWA. SUBTROPICAL PLUME OF MOISTURE CONTINUES
TO FLOW NORTHEASTWARD FROM AZ/NM NORTHEASTWARD ACROSS CWA AND INTO
THE UPPER MIDWEST AROUND AFOREMENTIONED UPPER HIGH. AT THE
SURFACE...WINDS ARE GENERALLY NORTHWEST ACROSS THE AREA BEHIND A
COLD FRONT WHICH WAS QUASI-STATIONARY APPROX FROM EAST OF
PHILLIPSBURG KANSAS SOUTHWESTWARD TOWARDS THE SOUTHWEST CORNER OF
KANSAS. PRIMARY FORECAST CONCERN CONTINUES TO BE ONGOING PRECIP
CHANCES MAINLY OVER THE NEXT FEW DAYS.

SHORT TERM (TONIGHT-FRIDAY)...UPPER LEVEL RIDGE CURRENTLY IN PLACE
ACROSS THE CENTRAL CONUS WILL FLATTEN OVER THE NEXT DAY OR TWO. THIS
EVENING SFC WINDS ARE EXPECTED TO VEER TO THE NORTHEAST BY 00Z WHICH
WILL CREATE SURFACE CONFLUENCE/CONVERGENCE ACROSS SOUTHWEST
COLORADO. STORMS ARE EXPECTED TO INITIATE IN THIS AREA AND PROGRESS
TO THE EAST/NORTHEAST INTO THE SOUTH/SOUTHWEST FA. STORMS ARE ALSO
EXPECTED TO FORM ALONG THE FRONT TO THE SE OF THE AREA BUT STORM
MOTIONS SHOULD KEEP MOST IF NOT ALL OF THESE STORMS EAST. MAY TWEAK
POPS SLIGHTLY IN A FEW AREAS FOR THIS EVENING BUT GENERALLY SPEAKING
ONGOING POPS LOOK REASONABLE. OVERNIGHT BETTER LIFT ARRIVES WITH
SOME LARGE SCALE FORCING FOR ASCENT NOTED ON 700-300MB DIV-Q FIELDS
COUPLED WITH A 30-40KT 850MB LLJ NOTED. WILL RAISE POPS TO LIKELY
ROUGHLY ACROSS THE EASTERN HALF/THIRD OF FA OVERNIGHT AS OPERATIONAL
MODELS AND ENSEMBLE MEMBERS IN GOOD AGREEMENT GENERATING PRECIP IN
THIS AREA AND CAN/T FIND A SOLID METEOROLOGICAL REASON TO DISAGREE.
THURSDAY MORNING KEPT LOW CHANCE POPS ACROSS THE FAR EAST BUT THIS
MAY REQUIRE ADJUSTING DEPENDENT UPON FORWARD MOTION OF EXPECTED
OVERNIGHT MCS AND TRAILING SUBSIDENCE. OTHERWISE CONVECTION/PRECIP
SHOULD TAPER DURING THE MORNING. THURSDAY AFTERNOON/EVE AND FRIDAY
AFTERNOON EVE THE PATTERN WILL BE SIMILAR TO TODAY/S WITH CONVECTION
FORMING ALONG STATIONARY FRONTAL BOUNDARY ACROSS SOUTHWEST
KS/SOUTHEAST COLO AND SPREADING NORTHEASTWARD ACROSS FA...WITH A
SLIGHT WEIGHT TO POPS AND QPF ACROSS SOUTHEAST FA NEAR FRONTAL
ZONE.

IN THE EXTENDED (SAT-TUE)...INITIALLY ZONAL FLOW UNDER NORTHERN
PERIPHERY OF EAST-WEST UPPER LEVEL HIGH ACROSS SOUTHERN CONUS WILL
AMPLIFY ACROSS THE CENTRAL CONUS AS UPPER LEVEL RIDGE OF HIGH
PRESSURE STRENGTHENS ACROSS REGION. MAIN CHANGE DURING THE PERIOD
WAS TO DELAY FRONTAL PASSAGE UNTIL TUESDAY VERSUS MONDAY WITH
OPERATIONAL MODELS COMING INTO A BIT BETTER AGREEMENT REGARDING THIS
FEATURE. AS A RESULT...HAVE BUMPED MAX TEMPS UP A DEGREE OR TWO
SUNDAY AND PARTICULARLY MONDAY. INTRODUCED LOW CHANCE POPS ACROSS
NORTHERN CWA TUESDAY AS FRONT STALLS ACROSS THE SOUTH WITH AN
APPROACHING SHORTWAVE TROUGH AT THAT TIME.

050
&&

.AVIATION...
500 PM MDT WED JUL 27 2011

FOR THE 00Z TAFS...EXPECTING SHOWERS AND THUNDERSTORMS THIS EVENING
INTO THE MORNING HOURS THROUGH MUCH OF THE REGION. WHILE THERE IS
CONVECTIVE POTENTIAL NEAR KMCK...THE FORCING IS BETTER AT KGLD AND
FURTHER SOUTH. HAVE CB GROUPS FOR KMCK IN THE TAFS...AND VCTS WITH A
TEMPO GROUP FOR -TSRA AT KGLD. PREVAILING WINDS ARE EXPECTED TO BE
VARIABLE AND LIGHT...BUT THUNDERSTORM OUTFLOW MAY LEAD TO BRIEF
STRONG WINDS...ESPECIALLY AT KGLD. AS THE TERMINALS RADIATE AND COOL
OVERNIGHT...THERE IS A CHANCE FOR BRIEF PERIODS OF LOW CEILINGS AND
REDUCED VISIBILITIES ACROSS THE REGION...BUT STILL LOOKS LIKE
PREVAILING CONDITIONS AT THE TERMINALS WILL BE VFR. HAVE INCLUDED
SCATTERED LOW CLOUDS BY 10Z AT BOTH TERMINALS. DURING THE
DAYTIME...THERE WILL CONTINUE TO BE POTENTIAL FOR CONVECTION...SO
HAVE INCLUDED CB GROUPS AGAIN AT 14Z.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 27, 10:26 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MDT WED JUL 27 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1026 AM MDT WED JUL 27 2011 /1126 AM CDT WED JUL 27 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED EAST OF A LINE
FROM NORTON THROUGH HILL CITY TO GOVE KANSAS.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATE THIS AFTERNOON
AND ESPECIALLY THIS EVENING ACROSS THE AREA. STORMS WILL CONTINUE INTO
THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE DAMAGING WINDS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
THURSDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS THUNDERSTORMS
WILL BECOME HEAVY RAIN PRODUCERS.

ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH
TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:50 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jul 28, 3:19 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jul 28, 4:16 PM MDTSpecial Weather StatementGLDKit Carson44 min
Jul 28, 4:19 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jul 28, 4:27 PM MDTSevere Thunderstorm WarningGLDCheyenne34 min
Jul 28, 5:29 PM MDTSpecial Weather StatementGLDCheyenne46 min
Jul 28, 5:40 PM MDTSevere Thunderstorm WarningGLDYuma34 min
Jul 28, 5:53 PM MDTSevere Thunderstorm WarningGLDCheyenne67 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.